FMES - Florida Educational Medical Services

Multistate Meningitis Outbreak Investigation

Issue 70 - 10/8/2012

  • CDC is aware that New England Compounding Center has voluntarily expanded its recall to include all products currently in circulation that were compounded at and distributed from its facility in Framingham, Massachusetts.
  • CDC's guidance to patients has not changed as a result of this voluntary recall. Patients who feel ill and are concerned about whether they received a medication from NECC should contact their physicians.
  • Clinicians should actively contact patients who have received medicines associated with three lots of preservative-free methylprednisolone acetate (80mg/ml) recalled on September 26. The potentially contaminated injections were given starting May 21, 2012. Symptoms that should prompt diagnostic evaluation include: fever, new or worsening headache, neck stiffness, sensitivity to light, new weakness or numbness, increasing pain, redness or swelling of the injection site.

Summary:

CDC is coordinating a multistate investigation ofmeningitis among patients who received epidural steroid injections (medication injected into the spine). Several of these patients have had strokes related to the meningitis. In several patients, the meningitis was found to be caused by a fungus that is common in the environment but rarely causes meningitis. This form of meningitis is not contagious. The source of the fungus has not yet been identified, and the cause of infections in the other patients is still being assessed.

This e-mail was sent to you by:

FMES-Florida Medical Educational Services

PO BOX 700, BOSTWICK, FL. 32007-0700 386/325-5790

Visit Our Site

© 2009 FMES. All Rights Reserved.  |  Unsubscribe

Back to Listings